Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 34, NWS Newport/Morehead City, NC

September 1, 2006Dare County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Sep 1, 2006, 3:55 AM EDT for Dare County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2006, 3:55 AM EDT (07:55 UTC)
Expired
Sep 1, 2006, 4:30 AM EDT
In force
35 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Morehead City radar (KMHX), 137 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 7:20 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2006-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2006-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 010756
TORMHX
NCC055-010830-
/O.NEW.KMHX.TO.W.0034.060901T0755Z-060901T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 AM EDT FRI SEP 1 2006

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 430 AM EDT

* AT 349 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MAIN LAND  
  DARE COUNTY...OR 38 MILES SOUTH OF KILL DEVIL HILLS...MOVING NORTH 
  AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  STUMPY POINT AROUND 405 AM EDT...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3547 7588 3546 7563 3596 7573 3597 7601

$$

26
1 follow-up statement
000 
WWUS52 KMHX 010815
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
415 AM EDT FRI SEP 1 2006

NCC055-010830-
/O.CON.KMHX.TO.W.0034.000000T0000Z-060901T0830Z/
DARE NC-
415 AM EDT FRI SEP 1 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 AM EDT FOR DARE
COUNTY...

AT 411 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER DARE COUNTY...OR
ABOUT 18 MILES SOUTHWEST OF KILL DEVIL HILLS...MOVING NORTH AT 65
MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EDT FRIDAY MORNING FOR
EASTERN NORTH CAROLINA.

PLEASE REPORT STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER 
SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO 
SAFELY.

LAT...LON 3572 7596 3576 7572 3601 7578 3597 7602

$$

26

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 1, 3:14 AM EDT, 41 minutes earlier.

Area forecast discussion, Sep 1, 3:14 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
314 AM EDT FRI SEP 1 2006

.SHORT TERM /TODAY THROUGH SATURDAY/...TROPICAL STORM ERNESTO LIFTING
NORTH ACROSS EASTERN NORTH CAROLINA THIS MRNG WITH WINDS DROPPING
TO TROPICAL STORM FORCE INLAND AND STRONGER NEAR THE COAST. GFS
SEEMS TO BE HANDLING THIS LOW MUCH BETTER THAN NAM SO WILL GO
CLOSER TO ITS SOLUTION ALONG WITH NHC SOLUTION FOR TRACK OF LOW
CENTER THIS MRNG. LOW SHOULD LIFT OUT OF THE FORECAST AREA DURING
THE AFTN SO WILL SHOW A DECREASE IN PCPN CHANCES THROUGH THE DAY
WITH A GRADUAL DECREASE IN WIND SPEEDS IN LINE WITH NHC FORECAST.
WILL MAINTAIN INLAND WIND WARNING EARLY THIS MRNG BUT LET IT
EXPIRE AS LOW BEGIN TO WEAKEN AND LIFT AWAY. WILL ALSO MAINTAIN
FFA FOR A TIME THIS MRNG AS ADDITIONAL RAIN EXPECTED OVER MUCH OF
THE AREA WHICH COULD RESULT IN ANOTHER 2 TO 4 INCHES. SRN SECTIONS
NOT LIKELY TO GET AS MUCH RAIN BUT WILL STILL BE EXPERIENCING
FLOODING FROM PREVIOUS RAINS.

WILL GO A BIT ABOVE GFS TEMP GUIDANCE TODAY GIVEN DECREASE IN PCPN
CHANCES AND CLOUD COVER THROUGH THE DAY. WILL ALSO GO A BIT ABOVE
GFS TEMP GUIDANCE FOR TONIGHT.

WILL TRIM POPS BACK A LITTLE LATE TONIGHT BUT THEN RETURN TO A MORE
TYPICAL LATE SUMMER PATTERN FOR SATURDAY AS RIDGE REMAINS WELL
OFFSHORE AND TROF REMAINS IN PLACE OVER THE UPPER GREAT LAKES.
PRESENCE OF OLD FRONTAL BOUNDARY TO THE WEST WILL RESULT IN
CONTINUED INSTABILITY WEST OF THE REGION AS WELL.

&&

.LONG TERM /SATURDAY TONIGHT THROUGH THURSDAY/...NOT PLANNING SIG
CHANGES TO GOING FORECAST FROM SATURDAY NIGHT ONWARD AS TYPICAL
LATE SUMMER PATTERN REMAINS FOR THE AREA THROUGH THE END OF THE
FORECAST. LOOKING AT AT LEAST SLIGHT CHANCE OF PCPN EVERY DAY
THROUGH NEXT THURSDAY.

&&

.AVIATION...WIDESPREAD MVFR/IFR CONDITIONS WILL CONTINUE TO AFFECT
AREA TERMINALS THROUGH THE EARLY MORNING HOURS AS TROPICAL STORM
ERNESTO MOVES NORTH THROUGH THE COASTAL PLAIN REGION. RAIN BANDS IN
ASSOCIATION WITH ERNESTO WILL END FROM SOUTH TO NORTH DURING THE
LATE MORNING AND AFTERNOOON HOURS AS ERNESTO TRACKS INTO VIRGINIA.
IMPROVING CONDITIONS TO VFR FROM SOUTH TO NORTH BY AFTERNOON AS
DRIER AIR FILTERS INTO THE AREA. GUSTY SFC WINDS BETWEEN 30 TO 40 KT
WILL SLOWLY DIMINISH FROM SOUTH TO NORTH DURING THE DAY. SOME FOG
DEVELOPMENT POSSIBLE OVERNIGHT GIVEN SATURATED GROUND AND WINDS
DECOUPLING.

&&

.MARINE...BUOYS IN CNTRL AND SRN WATERS INDICATING SEAS IN THE 10
TO 13 FT RANGE NOW WITH WINDS RANGING FROM 30 TO 40 KTS WITH
HIGHER GUSTS. AS TROPICAL STORM ERNESTO BEGINS TO WEAKEN THESE
WINDS AND SEAS SHOULD BEGIN TO DECREASE BUT THIS WILL BE SLOW. FOR
NOW WILL MAINTAIN TROPICAL STROM FORCE WINDS OVER MUCH OF THE
COASTAL WATERS INTO THE EARLY AFTN HOURS WITH DECREASE HAPPENING
FASTER IN THE SRN WATERS. WW3 GUIDANCE SEEMS TO HAVE A GOOD HANDLE
ON SEAS AND WAS GENERALLY USED FOR THE FIRST 36 HOURS OF THE
FORECAST. WILL DROP SEAS TO BELOW 10 FT BY EARLY THIS EVNG.

BEYOND TONIGHT WILL SEE WINDS AND SEAS RETURN TO MORE TYPICAL
VALUES FOR THIS TIME OF YEAR WITH SUBTROPICAL RIDGE OFF SHORE AND
TROF OVER LAND. WILL SEE MAINLY SW WINDS AT LESS THAN 20 KTS AND
SEAS FROM 2 TO 4 FT FROM SUN NIGHT ONWARD IN THE FORECAST.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH FOR NCZ029-044>047-079>081-090>095-098-103-
     104 UNTIL 11 AM FRIDAY.
  ...HURRICANE WATCH FOR NCZ095-098 UNTIL 10 PM MONDAY.
  ...TROPICAL STORM WARNING FOR NCZ045>047-080-081-093>095-098-103-
     104 UNTIL 10 PM MONDAY.
  ...INLAND TROPICAL STORM WARNING FOR NCZ029-044-079-090>092 UNTIL
     10 AM FRIDAY.
MARINE...TROPICAL STORM WARNING FOR AMZ130-135-150-152-154-156-158
     UNTIL 10 PM MONDAY.
  ...HURRICANE WATCH FOR AMZ158 UNTIL 10 PM MONDAY.
&&

SHORT TERM...MLF
LONG TERM...MLF
AVIATION...JW
MARINE...MLF
Hazardous weather outlook, Aug 31, 5:21 AM EDT, 22 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
521 AM EDT THU AUG 31 2006

NCZ029-044>047-079>081-090>095-098-103-104-010930-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
521 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK FOR LIFE THREATENING RIP CURRENTS ALONG THE
ENTIRE COAST TODAY.

TROPICAL STORM WARNINGS ARE IN EFFECT FOR ONSLOW AND CARTERET
COUNTIES ALONG WITH THE ADJACENT ATLANTIC COASTAL WATERS.

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF EASTERN NORTH CAROLINA
THROUGH FRIDAY MORNING FOR WIDESPREAD RAINFALL AMOUNTS OF 4 TO 7
INCHES AND LOCAL AMOUNTS OF 8 INCHES OR MORE.

ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON AND TONIGHT AS
TROPICAL STORM ERNESTO MOVES NORTH ACROSS THE CAROLINAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TROPICAL SYSTEM ERNESTO IS FORECAST TO MOVE AWAY FROM THE AREA
FRIDAY MORNING ENDING THE HEAVY RAIN AND FLOODING THREAT. PLEASE SEE
THE LATEST ADVISORIES CONCERNING ERNESTO FROM THE NATIONAL
HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

AMZ130-135-150-152-154-156-158-010930-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
521 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

TROPICAL STORM ERNESTO IS FORECAST TO AFFECT THE CAROLINAS
TODAY THROUGH FRIDAY. TROPICAL STORM WARNINGS ARE IN EFFECT FROM
CAPE LOOKOUT SOUTH...WITH SMALL CRAFT ADVISORIES IN EFFECT FOR THE
REMAINDER OF THE COASTAL WATERS AND SOUNDS. PLEASE SEE THE LATEST
ADVISORIES CONCERNING ERNESTO FROM THE NATIONAL HURRICANE CENTER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TROPICAL STORM ERNESTO IS FORECAST TO MOVE NORTH OF THE WATERS
FRIDAY WITH SMALL CRAFT ADVISORY CONDITIONS PERSISTING THROUGH
FRIDAY NIGHT.

In the hours before

Local storm report, Aug 31, 9:57 PM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
957 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TORNADO          1 NW SNEADS FERRY       34.56N 77.39W
08/31/2006                   ONSLOW             NC   OTHER FEDERAL

            CAMP LEJEUNE SPOTTED A TORNADO NORTH OF SNEADS FERRY
            MOVING NORTHWEST THROUGH THE NEW RIVER INLET

&&

KLAWS
Local storm report, Aug 31, 10:15 PM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1015 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          MOREHEAD CITY           34.72N 76.73W
08/31/2006                   CARTERET           NC   PUBLIC

            ROOF DAMAGE ON A HOME REPORTED JUST EAST OF DOWNTOWN
            MOREHEAD CITY

&&

KLAWS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:58 PM EDTTornado WarningMHXOnslow47 min
Aug 31, 11:06 PM EDTTornado WarningMHXCarteret24 min
Sep 1, 12:19 AM EDTTornado WarningMHXDuplin41 min
Sep 1, 1:34 AM EDTTornado WarningMHXCarteret26 min
Sep 1, 2:16 AM EDTTornado WarningMHXBeaufort, Hyde44 min
Sep 1, 3:22 AM EDTTornado WarningMHXHyde23 min
Sep 1, 10:33 AM EDTCoastal Flood StatementMHX7 hr

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.